[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 34.204.202.44. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1986

Inapparent Intravenous Procaine

Author Affiliations

PO Box 70238 William Beaumont Army Medical El Paso, TX 79920-5001

Am J Dis Child. 1986;140(6):502-503. doi:10.1001/archpedi.1986.02140200012002
Abstract

Sir.—The original article by Silber and D'Angelo,1 as well as the letters and replies,2-5 describes the clinical manifestations of a nonallergic procaine reaction. No clear explanation of the mechanism of the reaction is obvious; however, the elevated blood level of procaine has been implicated, 6 and the symptoms match those of intravenous procaine administration.7

It seems unlikely that true intramuscular injection would lead to rapid elevation of blood levels of one of the contents. Intra-arterial injection of penicillin G benzathine8 results in a spectrum of gangrenous and hemologic consequences in the area supplied by the arterial branches.9 The fact that the fail-safe feature—the inability to see blood in the syringe or tubex—failed has also been argued.10 Penicillin G benzathine preparations are opaque, easily concealing blood in the syringe and obscuring the only indication of an intravascular injection site. The most plausible explanation for

×